Medical questions & health advice by board certified doctors
"Is it okay to be out in the sun while I'm taking antibiotics?"
I have to take antibiotics to clear up a sinus infection. Can I still be out in the sun while I'm on my medicine? My roommate says its bad for you. Is there anything else I shouldn't do? I threw away the directions that came with the pills.
All medications carry a risk of an adverse reaction, and this is the reason that medications are only used when the benefit of taking the medication is thought to outweigh the risk. Certain antibiotics have been associated with an increased risk of causing photosensitivity and subsequent sunburn when patients on these medications are exposed to ultraviolet radiation. However, this side effect is most often associated with only certain types of antibiotics, including tetracycline, doxycycline and minocycline. If you know are on any of these antibiotics, it would be advisable to avoid the sun for the duration of time that you are taking the drug. If you are on a different antibiotic, you should consult your doctor or pharmacist to specifically ask about the side effects associated with the antibiotic you are taking. Other adverse side effects to consider include interactions with other medications (which may increase or decrease their respective levels) or interactions with alcohol (such as with metronidazole, which can cause an Antabuse-type of reaction).
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.